What causes HIV-associated lipodystrophy?

Updated: Sep 05, 2019
  • Author: David T Robles, MD, PhD, FAAD; Chief Editor: Dirk M Elston, MD  more...
  • Print
Answer

Part of the early difficulty in establishing the risk factors for HIV-associated lipodystrophy has been agreement on a case definition. Fat accumulation and lipoatrophy are clinically distinct and appear to have separate risk factors. Because most patients are taking a regimen of combined antiretroviral medications, identifying a specific class of antiretroviral associated with lipodystrophy has proved difficult. Despite this, the most common culprits of HIV-associated lipodystrophy appear to be those regimens containing PIs and thymidine analogue NRTIs.

Lipodystrophy associated with PIs occurs 2-12 months after starting PI therapy. Previous reports have shown that ritonavir-saquinavir combinations have a stronger association with abnormal fat accumulation than indinavir or nelfinavir. One study revealed that switching from other PIs to nelfinavir led to an improvement in lipodystrophy symptoms. The association between ritonavir and hypertriglyceridemia is stronger than that with other PIs.

An increased risk of lipodystrophy is reported with the addition of NRTIs (eg, stavudine) to PI treatment compared with treatment with only PIs. Of the NRTIs, the thymidine analogues stavudine (d4T) and zidovudine (ZDV, previously known as AZT) are mostly directly implicated in lipodystrophy, particularly lipoatrophy; switching to a different NRTI such as tenofovir or abacavir can produce demonstrable increases in limb fat and can improve lipid profiles. [33, 34]

In children with HIV, both thymidine analogue NRTIs and PIs are implicated in the development of lipodystrophy. [35] Lipodystrophy has been reported in individuals with HIV infection who have never been treated with PIs; possible mechanisms are noted in Pathophysiology.

Other reported risk factors associated with HIV-associated lipohypertrophy are as follows:

  • Duration of antiretroviral therapy

  • Female sex

  • Higher body fat at onset of HAART

  • Higher triglyceride levels

Other reported risk factors associated with HIV-associated lipoatrophy are as follows:

  • Therapy with thymidine analogue NRTIs (eg, stavudine, zidovudine)

  • Lower pretreatment body mass index at onset of HAART

  • Longer duration of HIV infection

  • White race

Other reported risk factors associated with both lipohypertrophy and lipoatrophy are as follows [36] :

  • Duration of HAART therapy

  • Older age

  • Low CD4 count


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!